Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 14, NWS Morristown, TN

April 13, 2009Sequatchie County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 13, 2009, 9:28 PM CDT for Sequatchie County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2009, 9:28 PM CDT (02:28 UTC)
Expired
Apr 13, 2009, 9:55 PM CDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 140228
TORMRX
TNC153-140315-
/O.NEW.KMRX.TO.W.0014.090414T0228Z-090414T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 PM CDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 1015 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  CAGLE...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  CAGLE BY 1005 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM 
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE 
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE 
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM 
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3556 8557 3556 8544 3541 8536 3541 8550
      3543 8550 3544 8555 3550 8555 3551 8559
      3554 8562
TIME...MOT...LOC 0227Z 262DEG 16KT 3552 8568

$$

DMG
2 follow-up statements
000 
WWUS54 KMRX 140240
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 PM CDT MON APR 13 2009

TNC153-140315-
/O.CON.KMRX.TO.W.0014.000000T0000Z-090414T0315Z/
SEQUATCHIE TN-
940 PM CDT MON APR 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR 
NORTHERN SEQUATCHIE COUNTY...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM WITH A POSSIBLE TORNADO. THIS STORM WAS LOCATED 
OVER EXTREME NORTHWESTERN SEQUATCHIE COUNTY...OR 13 MILES SOUTHEAST OF 
MCMINNVILLE...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN SEQUATCHIE COUNTY THROUGH 1000 PM CDT

LAT...LON 3556 8557 3556 8544 3548 8540 3548 8544
      3548 8548 3548 8553 3550 8555 3551 8559
      3554 8562
TIME...MOT...LOC 0239Z 262DEG 16KT 3554 8561

$$

DMG
000 
WWUS54 KMRX 140255
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM CDT MON APR 13 2009

TNC153-140305-
/O.CAN.KMRX.TO.W.0014.000000T0000Z-090414T0315Z/
SEQUATCHIE TN-
955 PM CDT MON APR 13 2009

...TORNADO WARNING FOR NORTHERN SEQUATCHIE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO VAN BUREN COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3556 8557 3556 8544 3548 8540 3548 8544
      3548 8548 3548 8553 3550 8555 3551 8559
      3554 8562
TIME...MOT...LOC 0255Z 262DEG 16KT 3555 8553

$$

DMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 13, 8:00 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 13, 8:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON APR 13 2009

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE CENTERED OVER
THE MID WEST...WITH A COLD FRONT EXTENDING SOUTH OF IT ACROSS MIDDLE
TN. AREA RADARS REVEAL SCATTERED CONVECTION OCCURRING OVER MIDDLE TN
AND NORTHERN AL AHEAD OF THIS COLD FRONT...WITH ONLY A FEW SHOWERS
OVER THE FORECAST AREA. COVERAGE OF CONVECTION SHOULD INCREASE OVER
THE FORECAST AREA LATER TONIGHT...AS THIS COLD FRONT SLOWLY MOVES
ACROSS THE TN RIVER VALLEY. MODELS INDICATE THAT SOME MARGINAL
INSTABILITY WILL LINGER ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA OVERNIGHT...SO WILL INCREASE THE MENTION OF TSTORMS IN THE
SOUTHERN ZONES.

OTHERWISE...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN
TO UPDATE THIS EVENING TO TWEAK PRECIP WORDING A LITTLE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Apr 13, 8:10 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT MON APR 13 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
910 PM EDT (810 PM CDT) MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING AHEAD
OF IT. A FEW ISOLATED STORMS MAY BECOME SEVERE OVERNIGHT...BRINGING
THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE THREAT.

In the hours before

Special weather statement, Apr 13, 5:03 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT MON APR 13 2009

TNZ098-132300-
MARION-
503 PM CDT MON APR 13 2009

...A STRONG THUNDERSTORM WILL AFFECT MARION COUNTY THROUGH 6 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF SEWANEE...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  JASPER BY 535 PM CDT.

GUSTY WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Apr 13, 5:19 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT MON APR 13 2009

TNZ082-083-132315-
BLEDSOE-RHEA-
519 PM CDT MON APR 13 2009

...STRONG THUNDERSTORMS WILL AFFECT BLEDSOE AND RHEA COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS NEAR SPENCER...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  PIKEVILLE BY 550 PM CDT.

WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Apr 13, 5:59 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT MON APR 13 2009

TNZ081-098-099-140000-
HAMILTON-MARION-SEQUATCHIE-
659 PM EDT MON APR 13 2009

...STRONG THUNDERSTORMS WILL AFFECT HAMILTON...MARION AND
SEQUATCHIE COUNTIES...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  SIGNAL MOUNTAIN BY 725 PM EDT.
  SODDY-DAISY BY 750 PM EDT.

SMALL HAIL AND GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG
Special weather statement, Apr 13, 6:57 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EDT MON APR 13 2009

TNZ099-100-140100-
BRADLEY-HAMILTON-
757 PM EDT MON APR 13 2009

...STRONG THUNDERSTORMS WILL AFFECT BRADLEY AND HAMILTON COUNTIES...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM HARRISON TO LOOKOUT MOUNTAIN...
MOVING EAST AT 15 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:51 PM CDTSevere Thunderstorm WarningMRXMarion54 min
Apr 13, 10:09 PM CDTSevere Thunderstorm WarningMRXSequatchie51 min
Apr 13, 10:26 PM CDTSevere Thunderstorm WarningMRXMarion39 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.